Virginia, 2011Flash Flood and Hail in Virginia, May 12, 2011
May 12, 2011 · NWS RNK · 18 events in 6 counties and zones
Northwesterly flow aloft continued the pattern of storminess over the mountains as disturbances dropped southeast along the periphery of the upper ridge. Storms developed in the early afternoon and dropped mainly hail and heavy rain across several counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwesterly flow aloft continued the pattern of storminess over the mountains as disturbances dropped southeast along the periphery of the upper ridge. Storms developed in the early afternoon and dropped mainly hail and heavy rain across several counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 9:18 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, May 12, 9:18 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT THU MAY 12 2011
.SYNOPSIS...
THE FRONTAL BOUNDARY THAT HAS BEEN SITUATED ACROSS THE OHIO VALLEY
AND CENTRAL APPALACHIANS THE PAST FEW DAYS WILL SLIDE EAST
TONIGHT AS A WARM FRONT...STALLING ACROSS THE BLUE RIDGE INTO FRIDAY. A
STRONG LOW PRESSURE SYSTEM WORKS INTO THE AREA THIS WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
RADAR INDICATES A FEW PULSE THUNDERSTORMS HAVE DEVELOPED JUST TO
THE NORTH OF GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA THIS
MORNING. WHILE MOVEMENT OF THESE STORMS IS SLOW...STILL WARRANTS
INCREASING RAIN CHANCES ACROSS THE NORTHERN TIER OF COUNTIES IN
OUR FORECAST REGION. THE OTHER MAIN ADJUSTMENT TO THE MORNING
FORECAST PACKAGE WAS TO ADJUST THE HOURLY TEMPERATURE CURVE. LOW CLOUD
COVER ACROSS THE REGION WILL LIMIT HEATING UNTIL WELL INTO THE
AFTERNOON. EXPECT THAT AS CLOUDS BREAK UP AFTER AROUND 2
PM...HEATING WILL INCREASE SIGNIFICANTLY TOWARD OUR DAYTIME HIGHS.
.PREVIOUS DISCUSSION...
MADE SOME MINOR MODIFICATIONS TO THE FORECAST THIS MORNING AS HAD
SOME SHOWERS AND ISOLATED TSRA ACROSS SE WV INTO THE NRV FADING
OUT AS THEY MOVE EAST OF THE BLUE RIDGE. LATEST MODELS SUGGEST
POTENTIAL EWD SHIFT IN PRECIP/CONVECTION THIS AFTN...BUT WILL
LEAVE IT HIGHEST TOWARD THE WEST AND WAIT FOR BETTER TRENDS IN
RADAR UPSTREAM FOR ANY ADJUSTMENTS.
.PREVIOUS DISCUSSION...
FRONTAL BOUNDARY HAS BEEN STATIONARY ACROSS SRN OHIO SOUTH INTO
NW NC THIS MORNING. PWATS REMAIN HIGH...ALMOST 200 PERCENT OF
NORMAL WITH A HUMID AIRMASS IN PLACE. A FEW SHOWERS/ISOLATE
THUNDER POPPING UP ACROSS THE MTN EMPIRE THIS MORNING WITH MAIN
CONVECTIVE INITIATION REMAINING FURTHER NW INTO OHIO AND MICHIGAN.
MODELS IN AGREEMENT ON DEVELOPING ISOLATED TO SCT SHRA/TSRA FROM WV
SE INTO NRN NC THIS MORNING ON THE NE PERIPHERY OF THE UPPER RIDGE.
AIRMASS IS STABLE ACROSS THE ERN HALF OF THE CWA WITH HIGH PRESSURE
SITUATED FROM THE MID ATLANTIC COAST SOUTH INTO ERN NC.
THE THREAT OF STORMS LATER TODAY WILL BE ALONG THE THETA-E SFC RIDGE
WITH THE FRONTAL BOUNDARY SLOWLY EDGING EWD THIS EVENING. WEAK UPPER
VORT MOVING ACROSS THE NRN EDGE OF THE 5H RIDGE MAY SLIDE SE INTO
NRN VA/WV LATE THIS AFTN TO ENHANCE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS OPPOSED TO PULSE/MULTICELL AS EXPERIENCED WEDNESDAY.
ATTM...SPC HIGHLIGHTS THIS THREAT OVER THE ERN OHIO VALLEY INTO THE
CENTRAL APPS. WILL HIGHLIGHT WRN PORTIONS OF OUR CWA FOR SLIGHT RISK
OF SVR TSRA FOR LATE THIS AFTN AND EVENING.
WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS ACROSS THE FAR WRN CWA
THIS AFTN INTO THE EVENING...WITH LOWER POPS IN THE SE.
OTHERWISE...CLOUD COVER/FOG THIS MORNING WILL BE SLOW TO
ERODE...LEADING TO ANOTHER MILD BUT SOMEWHAT HUMID DAY FOR MID MAY.
LOOKING AT HIGHS IN THE 70S AGAIN...WITH LIMITED SUNSHINE.
TONIGHT...THE SHORTWAVE PASSES BY TO THE NE/EAST WITH CONVECTIVE
THREAT SLIDING SOUTH AND EAST. WILL CONTINUE TO KEEP LOWER POPS IN
THE 20-30 RANGE IN OVERNIGHT GIVEN SW FLOW AND FRONTAL BOUNDARY
SLIDING EAST. ATTM...THE CLOUD COVER IN THE WEST WILL BE LESS
OVERNIGHT THAN THE PREVIOUS AS SFC FLOW STEERS MORE SOUTH COMPARED
TO THE LIGHT SE FLOW THIS MORNING. HOWEVER...THE PIEDMONT AND
FOOTHILLS COULD AGAINS SEE LOWER CLOUDS AND FOG LATE TONIGHT.
LOWS REMAIN MILD WITH UPPER 50S TO LOWER 60S.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
EXPECT AN ACTIVE FORECAST PERIOD WITH AT LEAST CHANCE POPS OF
SHOWERS AND STORMS FOR THE DURATION...WITH MANY PARTS OF THE
AREA ALREADY EXPECTING LIKELY POPS DURING SOME OF THE PERIOD. THE
ACTIVITY WILL COME FROM THE INFLUENCE OF AN SLOW MOVING UPPER LOW
THAT WILL BE APPROACHING THE AREA FRIDAY INTO SATURDAY AS AN UPPER
RIDGE SHIFTS TO OUR EAST. ABUNDANT MOISTURE WILL HAVE A FETCH OFF
THE WESTERN GULF OF MEXICO INTO OUR REGION. UPPER LEVEL DYNAMICS
IN ADVANCE OF THE LOW WILL HELP ALLOW FOR THE SHOWER AND
THUNDERSTORM DEVELOPMENT. BY SATURDAY NIGHT...THE ASSOCIATED
SURFACE LOW AND OCCLUDED FRONT...WARM FRONT AND COLD FRONT TRIPLE
POINT IS PROGGED TO PROGRESS ACROSS THE REGION. THIS WILL ALLOW
FOR VERY GOOD COVERAGE OF PRECIPITATION LATE SATURDAY NIGHT INTO
EARLY SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE FEATURES WILL HAVE
SHIFTED TO OUR EAST...BUT THE MAIN UPPER LOW WILL STILL BE
OVERHEAD. ANTICIPATING STEEP LAPSE RATE SHOWERS THROUGH THE
DAY...WITH A GENERAL TREND TOWARDS LOWER PRECIPITATION CHANCES BY
THE AFTERNOON.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER
WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP
ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL
KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE
LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF
SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY
NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S
REGION WIDE.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
THE SKIES CLEARED OUT AT TIMES EARLY THIS MORNING IN BLF ALLOWING
FOG TO DROP VSBYS DOWN TO BELOW 1SM AT TIMES. THE WRN EDGE OF THE
LOWER CLOUDS CONTINUES TO HUG THE BLF AREA BUT BY LATE MORNING
THINK BLF WILL BE VFR. FOR THE REST OF THE AREA...LOOKING AT IFR
TO MVFR CONDITIONS IMPROVING TO LOW END VFR BY EARLY AFTN.
STILL LOOKING AT TOWERING CU STARTING TO DEVELOP THIS AFTN AND/OR
MOVING IN FROM THE WV MTNS/VA HIGHLANDS. MODELS HAVE SHIFTED THE
PRECIP POTENTIAL FURTHER EAST BUT NOT BY MUCH...SO WILL STILL
MAINTAIN CB FROM ROANOKE WEST LATE THIS AFTN INTO THE EVENING WITH
VCSH AT LWB/BLF/BCB AFTER 21Z. AS WITH ANY THUNDERSTORM THAT
AFFECTS THE AIRPORT IT SHOULD BE LIMITED TO UNDER AN HOUR BUT WILL
BRING VSBYS DOWN IN HEAVIER RAINS.
TONIGHT...THE PROGRESSION OF THE WARM FRONT TO THE BLUE RIDGE WILL
CAUSE LOWER CIGS/VSBYS TO OCCUR FROM ROANOKE EAST...BUT THINK FROM
BLACKSBURG WEST...THE MAIN THREAT WILL BE FOG...AND COULD BE DENSE
AFTER MIDNIGHT AS SKIES CLEAR BEHIND THE WARM FRONT.
EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR
AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE REGION...ALTHOUGH CHANCES FURTHER
EAST WILL BE HIGHER FOR PRECIP. THIS WEEKEND HOWEVER AS AN UPPER LEVEL
LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR
SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...NF/WP
NEAR TERM...NF/WP
SHORT TERM...DS
LONG TERM...KM
AVIATION...NF/WP
Hazardous weather outlook, May 12, 3:14 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT THU MAY 12 2011
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-130815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 AM EDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO THE EVENING COULD
BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE
HAIL. IN ADDITION...TORRENTIAL DOWNPOURS COULD LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-130815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
414 AM EDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 12, 9:38 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 S INDEPENDENCE 36.54N 81.15W
05/11/2011 E1.00 INCH ALLEGHANY NC LAW ENFORCEMENT
ON HWY 21 NEAR NC/VA STATE LINE.
&&
TWLocal storm report, May 12, 10:06 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 ENE JEFFERSON 36.45N 81.40W
05/11/2011 E0.50 INCH ASHE NC OTHER FEDERAL
0845 PM HAIL 4 NNE JEFFERSON 36.48N 81.45W
05/11/2011 E1.00 INCH ASHE NC PUBLIC
&&Local storm report, May 12, 10:08 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E1.75 INCH GRAYSON VA PUBLIC
ON WEST MAIN STREET
0700 PM HAIL 5 S INDEPENDENCE 36.54N 81.15W
05/11/2011 E1.00 INCH ALLEGHANY NC LAW ENFORCEMENT
ON HWY 21 NEAR NC/VA STATE LINE.
0700 PM HAIL 3 NNE INDEPENDENCE 36.66N 81.13W
05/11/2011 E0.25 INCH GRAYSON VA TRAINED SPOTTER
0705 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA LAW ENFORCEMENT
LASTED UNTIL 720 PM
0708 PM HAIL 3 NNE WHITETOP 36.64N 81.59W
05/11/2011 E1.00 INCH GRAYSON VA TRAINED SPOTTER
0710 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA AMATEUR RADIO
0718 PM HAIL 4 S INDEPENDENCE 36.56N 81.14W
05/11/2011 E0.75 INCH ALLEGHANY NC TRAINED SPOTTER
0735 PM HAIL 3 NW INDEPENDENCE 36.65N 81.19W
05/11/2011 E0.50 INCH GRAYSON VA PUBLIC
DIME SIZE HAIL
0755 PM HAIL 5 WSW ELK CREEK 36.69N 81.27W
05/11/2011 M1.00 INCH GRAYSON VA TRAINED SPOTTER
0820 PM HAIL MOUTH OF WILSON 36.58N 81.33W
05/11/2011 E1.00 INCH GRAYSON VA PUBLIC
0839 PM HAIL 4 E LANSING 36.50N 81.43W
05/11/2011 E1.00 INCH ASHE NC PUBLIC
0845 PM HAIL 4 NNE JEFFERSON 36.48N 81.45W
05/11/2011 E1.00 INCH ASHE NC PUBLIC
0845 PM HAIL 4 ENE JEFFERSON 36.45N 81.40W
05/11/2011 E0.50 INCH ASHE NC OTHER FEDERAL
0915 PM HAIL 5 S WEST JEFFERSON 36.33N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL 5 W LANSING 36.50N 81.60W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL WEST JEFFERSON 36.40N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
&&Special weather statement, May 12, 10:53 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EDT THU MAY 12 2011
WVZ045-121645-
GREENBRIER WV-
1153 AM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...
AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RICHWOOD...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEONARD AROUND NOON...BEARTOWN STATE PARK
AROUND 1230 PM AND NEOLA AROUND 1245 PM.
LAT...LON 3822 8035 3811 8035 3805 8026 3804 8016
3806 8011 3807 8001 3805 7997 3803 7997
3784 8020 3812 8066 3826 8046Hail, Alleghany
- When
- May 12, 12:11 PM EST to 12:21 PM EST
- Where
- Alleghany County, 1.64 mi W of Clifton Forge City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -79.830
Quarter-size hail reports were received from across Clifton Forge.
Hail, Giles
- When
- May 12, 2:48 PM EST
- Where
- Giles County, 0.69 mi N of Kire
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.440, -80.530
Hail up to 2.25 inches in diameter with a few larger stones. The top of a pickup truck was damaged.
Hail, Wythe
- When
- May 12, 3:30 PM EST
- Where
- Wythe County, 0.88 mi SE of Fosters Falls
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 36.870, -80.820
Hail, Montgomery
- When
- May 12, 3:40 PM EST
- Where
- Montgomery County, 1.3 mi ENE of Blacksburg Vpi Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.230, -80.380
Hail, Montgomery
- When
- May 12, 3:45 PM EST
- Where
- Montgomery County, Blacksburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.230, -80.420
Hail, Carroll
- When
- May 12, 3:59 PM EST
- Where
- Carroll County, 1.77 mi SE of Shorts Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.810, -80.810
Quarter-size hail reported near the intersection of Highway 52 and Rotenizer Drive.
Hail, Carroll
- When
- May 12, 4:18 PM EST
- Where
- Carroll County, 1.38 mi N of Eona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -80.770
Quarter-size hail at the I-77 exit for Hillsville.
Hail, Wythe
- When
- May 12, 4:25 PM EST
- Where
- Wythe County, 1.49 mi SSE of Lone Ash
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.900, -80.810
Hail, Carroll
- When
- May 12, 5:00 PM EST
- Where
- Carroll County, 1.77 mi SE of Shorts Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.810, -80.810
Hail, Carroll
- When
- May 12, 5:00 PM EST
- Where
- Carroll County, 2.07 mi S of Richardson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.790, -80.780
Hail, Carroll
- When
- May 12, 5:10 PM EST
- Where
- Carroll County, 1.38 mi N of Eona
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.750, -80.770
Hail, Carroll
- When
- May 12, 5:17 PM EST to 5:37 PM EST
- Where
- Carroll County, 2.07 mi N of Woodlawn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.750, -80.820
Hail of at least quarter size fell for 20 minutes and covered the ground.
Hail, Wythe
- When
- May 12, 5:20 PM EST
- Where
- Wythe County, 1.11 mi W of Austinville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -80.920
Hail, Wythe
- When
- May 12, 5:34 PM EST to 5:39 PM EST
- Where
- Wythe County, 1.3 mi WNW of Coleman Store
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.890, -81.000
The ground was covered along Pine Brook Drive.
Hail, Carroll
- When
- May 12, 5:42 PM EST
- Where
- Carroll County, Woodlawn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.720, -80.820
Hail, Carroll
- When
- May 12, 6:03 PM EST
- Where
- Carroll County, 0.89 mi SE of Hilltown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.720, -80.970
Hail, Grayson
- When
- May 12, 6:04 PM EST
- Where
- Grayson County, 0.55 mi W of Fries
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.720, -80.980
Flash Flood, Carroll
- When
- May 12, 7:28 PM EST to 8:28 PM EST
- Where
- Carroll County, 6.09 mi W of Fries Jct to 6.08 mi W of Fries Jct
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.784, -81.079
Radar-estimated rainfall of 2.5 to 3 inches in less than three hours caused Brush Creek east of Byllesby to come out of its banks by 4 to 6 feet. An IFLOWS rain gage at Woodlawn recorded 1.26 of rain in one hour ending at 700 PM.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in Tennessee, May 12, 2011$57,000 · 55 kt wind · 4 events
- Debris Flow and Flooding in Washington, May 12 to 17, 2011$46,000 · 8 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Nebraska, May 12 to 13, 2011$4,000 · 1.75 in hail · 26 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304434, 304436, 304437, 304438, 304439, 304442, 304443, 304445, 304446, 304447, 304449, 304450, 304452, 304453, 304454, 304455, 304456, 304460.